"ECT Damages the Brain: Disturbing News for Patients and Shock Doctors Alike." Ethical Human Psychology and Psychiatry, 9, 83-86, 2007.
"Recent regulatory changes in antidepressant labels: Implications for activation (stimulation) in clinical practice." Primary Psychiatry, 13, 57-60, 2006.
"Intoxication Anosognosia: The Spellbinding Effect of Psychiatric Drugs", Ethical Human Psychology and Psychiatry, 8, 201-215, 2006.
ABSTRACT: Why do so many individuals persist in taking psychoactive substances, including psychiatric drugs, after adverse mental and behavioral effects have become severe and even disabling? The author has previously proposed the brain-disabling principle of psychiatric treatment that all somatic psychiatric treatments impair the function of the brain and mind. Intoxication anosognosia (medication spellbinding) is an expression of this druginduced mental disability. Intoxication anosognosia causes the victim to underestimate the degree of drug-induced mental impairment, to deny the harmful role that the drug plays in the personís altered state, and in many cases compel the individual to mistakenly believe that he or she is functioning better. In the extreme, the individual displays out-of-character compulsively destructive behaviors, including violence toward self and others.
"The White House Conference on Mental Health." Ethical Human Sciences and Services, 2: 3-7, 2000.
Ethical Human Psychology and Psychiatry, Volume 12, Number 2, 2010.
Peter R. Breggin, MD
The newer antidepressants frequently cause suicide, violence, and manic-like symptoms of activation or overstimulation, presenting serious hazards to active-duty soldiers who carry weapons under stressful conditions. These antidepressant-induced symptoms of activation can mimic posttraumatic stress disorder and are likely to worsen this common disorder in soldiers, increasing the hazard when they are prescribed to military personnel. Antidepressants should not be prescribed to soldiers during or after deployment.
"Practicle Applications: 22 Guidelines for Counseling and Psychotherapy." Ethical Human Psychology and Psychiatry, 10, 43-57, 2008.
"Recent U.S., Canadian and British regulatory agency actions concerning antidepressant-induced harm to self and others: A review and analysis." Ethical Human Psychology and Psychiatry, 7, 7-22, 2005. Simultaneously published in the International Journal of Risk and Safety in Medicine, 16, 247-259, 2005.
"Exposure to SSRI Antidepressants In Utero Causes Birth Defects, Neonatal Withdrawal Symptoms, and Brain Damage." Ethical Human Psychology and Psychiatry, 10, 5-9, 2008.
"Analysis of adverse behavioral effects of benzodiazepines (tranquilizers)," Journal of Mind
and Behavior, 19:21-50, 1998.
Psychiatric drug-induced Chronic Brain Impairment (CBI): Implications for longterm treatment with psychiatric medication. International Journal of Risk & Safety in Medicine, 23: 193-200.
Peter R. Breggin, MD
Abstract: Understanding the hazards associated with long-term exposure to psychiatric drugs is very important but rarely emphasized in the scientific literature and clinical practice. Drawing on the scientific literature and clinical experience, the author describes the syndrome of Chronic Brain Impairment (CBM) which can be caused by any trauma to the brain including Traumatic Brain Injury (TBI), electroconvulsive therapy (ECT), and long-term exposure to psychiatric medications. Knowledge of the syndrome should enable clinicians to more easily identify long-term adverse effects caused by psychiatric drugs while enabling researchers to approach the problem with a more comprehensive understanding of the common elements of brain injury as they are manifested after long-term exposure to psychiatric medications. Treatment options are also discussed.